Thunderstorm Wind, McCone
- When
- July 22, 4:05 PM MST
- Where
- McCone County, 16 mi NNE of Vida
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $600
- Reported by
- Trained Spotter
- Coordinates
- 48.044, -105.368
Cottonwood tree limbs were blown off.
A surface dry line moved into northeast Montana and provided the focus for numerous severe thunderstorms. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A surface dry line moved into northeast Montana and provided the focus for numerous severe thunderstorms. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 1:43 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 243 PM MDT TUE JUL 22 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... WATER VAPOR SHOWING AN ACTIVE PATTERN TAKING SHAPE WITH AN UPPER TROUGH DIGGING INTO PACIFIC NORTHWEST. THIS IS ALSO HELPING TO FUNNEL AN EJECTING SHORTWAVE INTO THE NORTHERN ROCKIES. A DECENT MOISTURE PLUME WAS SEEN MOVING THROUGH THE EASTERN HALF OF MONTANA. THIS HAS RESULTED IN MOSTLY CLOUDY SKIES IN MOST AREAS TODAY. A DECENT FETCH OF MOISTURE HAS MOVED INTO THE CWA WITH SURFACE DEWPOINTS REACHING THE 60S IN SE ZONES. HOWEVER A LEE TROUGH... ACTING AS A DRY LINE THIS AFTERNOON HAS DEWPOINTS IN THE 30S AND 40S BEHIND IT. AS OF 2 PM...THE BEST INSTABILITY WAS LOCATED OVER THE EASTERN ZONES UNDER A WEAKENING CAP. CONVECTION SHOULD BREAK OUT ACROSS THE AREA THIS AFTERNOON AND BETTER FOCUSING SHOULD OCCUR OVER THE NW ZONES. PRECIP WATERS ABOVE NORMAL SO BRIEF HEAVY RAIN IS A POSSIBILITY WITH THE HEAVIER SLOW MOVING THUNDERSTORMS ...BUT FEEL THE BEST AREA WILL OCCUR IN SASK. POPS WERE RAISED HOWEVER TO HIGHLIGHT THIS RAIN POTENTIAL. SEVERE POTENTIAL SHOULD DIMINISH BY MIDNIGHT AS MOST OF THE DYNAMICS LIFT UP INTO CANADA. ON WEDNESDAY...A SURFACE TROUGH MOVES EAST OF THE AREA. UPPER ENERGY IN THE SW FLOW ALOFT MAY KEEP SOME LINGERING SHOWERS/THUNDERSTORMS AROUND IN THE MORNING...BUT DAY SHOULD BE DRY FOR MOST AREAS. UPPER FLOW THEN ALIGNS WITH SURFACE FLOW FOR A POSSIBLE LAKE WIND ADVISORY. ANOTHER SYSTEM...THIS ONE SMALLER...MOVES EAST QUICKLY INTO EASTERN MONTANA WEDNESDAY NIGHT...EXITING THE AREA THURSDAY. IT LOOKS TO BRING SHOWERS/THUNDERSTORMS TO THE AREA MAINLY LATE WEDNESDAY NIGHT...ALONG WITH SOME COOLER AIR. JAMBA .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... MORNING RUNS OF THE MEDIUM AND EXTENDED RANGE MODELS AGREE IN WEARING DOWN THE UPPER RIDGE THROUGHOUT THIS WEEKEND. ALTHOUGH PRECIPITATION SIGNALS ARE MIXED...PATTERN RECOGNITION ALONE STILL SUPPORTS SLIGHT CHANCE POPS DURING THIS TRANSITION TO SOUTHWEST FLOW ALOFT. THEREFORE NO CHANGES WERE NECESSARY TO THE INHERITED FORECAST. MCZ PREVIOUS LONG TERM DISCUSSION... COOL CANADIAN SURFACE HIGH ALONG WITH WEAK UPPER RIDGING MOVES IN AT THE BEGINNING OF THE EXTENDED PERIOD IN THE WAKE OF THE WET UPPER TROUGH OF THE MIDDLE OF THE WEEK. THIS WILL PRODUCE DRY CONDITIONS AND TEMPERATURES BELOW SEASONAL AVERAGES. BY THE WEEKEND THE UPPER FLOW REGIME WILL BECOME INCREASING SOUTHWESTERLY. THIS WILL ALLOW FOR SUBTROPICAL MOISTURE TO ONCE AGAIN CREEP NORTHWARD. AT THIS TIME WILL KEEP POPS AT SLIGHT CHANCE LEVELS GIVEN THAT THERE ARE MODEL INCONSISTENCIES AS TO TIMING OF INDIVIDUAL SYSTEMS. TEMPERATURES WILL RETURN TO NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES. AJZ && .AVIATION... VFR FOR THE REMAINDER OF THIS AFTERNOON AS SCATTERED TO BROKEN MID LEVEL CLOUDS WITH OCCASIONAL LIGHT RAIN EXIT NORTHEAST OF THE TERMINALS. CLEARING SKIES BEHIND THIS WILL HELP FUEL STRONG TO SEVERE THUNDERSTORMS BY THIS EVENING. REDUCED CEILINGS AND VISIBILITIES WILL BE CONFINED TO THE HEAVIEST STORMS. LOOK FOR SOUTHEAST WINDS OF 10-15 KTS TO TURN WEST-NORTHWEST OVERNIGHT BEHIND A SURFACE TROUGH AND COLD FRONT. MCZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 257 PM MDT TUE JUL 22 2008 MTZ016>027-059>062-231200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 257 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. BRIEF HEAVY RAIN IS POSSIBLE WITH ANY OF THESE STORMS. ONE OR TWO OF THESE STORMS MAY BE SEVERE CONTAINING LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 95 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
14 hail, 12 thunderstorm wind. Local standard time, as filed.
Cottonwood tree limbs were blown off.
The hail covered the ground for a 300 yard stretch.
A measured wind gust to 53 mph blew off part of the house siding.
The wind pulled an empty fertilizer tank out of the ground and ripped off the back of a quonset hut. Cottonwood trees were uprooted and blown to the ground.
Half inch hail also occurred.
This report was taken from the Poplar RAWS station.
Pea size hail and heavy rain also occurred.
A window was broken and minor damage occurred to the home's deck.
Rainfall was measured at 2.10 inches.
An estimated two inches of rain also occurred.
Pea size hail and heavy rain also occurred.
The wind removed a window screen and blew it across the yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111756, 111720, 111721, 111757, 111722, 111753, 111758, 111759, 111760, 111724, 111725, 111762, 122166, 111726, 122167, 111727, 111763, 111764, 111729, 111730, 111731, 111732, 111733, 111734, 111765, 111755.